Category: 

Is it Safe to Combine Cephalexin and Alcohol?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 10 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

Many patients can safely combine cephalexin and alcohol, but drinking can increase the risk of adverse drug reactions. This antibiotic medication can be recommended to treat a variety of bacterial infections. If someone’s medical history contains items of special concern, a medical provider may recommend refraining from drinking or cutting back while taking the drug. Likewise, if a bad reaction does occur, it may be necessary to stop drinking for the duration of treatment; these patients may want to make note of this for future reference.

One potential issue with cephalexin and alcohol is that the medication could intensify side effects for the patient. Most commonly, drinking while on this antibiotic can make patients feel more dizzy and disoriented. It can be helpful to take the medication alone at first to see how a patient feels; people who experience low levels of dizziness may be able to take cephalexin with alcohol safely. Patients who experience disorientation may want to avoid alcohol because drinking could make them feel worse.

Another issue is existing liver impairment. Patients with liver problems can be at increased risk of complications, and cephalexin occasionally interacts with the liver. People with liver problems, or those who develop them while taking cephalexin, may need to avoid alcohol. The risk of problems with metabolizing the medication can increase, making side effects worse, and the patient might experience more severe liver damage because of the drinking.

Ad

No specific warnings recommend against cephalexin and alcohol, but a doctor may generally advise that a patient avoid drinking while taking medication. Alcohol use can complicate drug interactions and reactions, which may make it harder to determine the source of a bad reaction. High volume alcohol consumption may also depress the immune system and cause other problems for the patient which might slow healing and recovery time. This is a particular concern with alcoholics, who may also have impaired nutrition, which can make it harder to recover from infections.

The risks of combining cephalexin and alcohol are not so severe that patients should skip or reschedule doses if they have been drinking. It’s important to take the antibiotic as prescribed to keep concentrations consistent in the blood throughout the course of an infection. Patients who drink heavily may want to consult their physicians about how to cut back or stop, as abrupt cessation can pose health risks in some cases. Options can include supported outpatient treatment as well as time in an inpatient facility for monitoring and care while addressing alcohol dependence.

Ad

Discuss this Article

julies
Post 3

My brother-in-law was an alcoholic and eventually lost his life to this disease. For him, it didn't matter if he was warned to decrease his use of alcohol while taking something like cephalexin because it didn't make any difference.

He wasn't very good about taking prescribed medications anyway, and sadly, the alcohol was more important to him than anything else. I remember once he complained about being dizzy after taking an antibiotic, so he quit taking it.

I am sure he never cut back on his alcohol while he was taking this medication, so the alcohol must have made the side effects even worse for him.

John57
Post 2

I have taken cephalexin before to clear up some acne and was also given this for a urinary tract infection. Each time, I was only on the medication for a week.

I was never given any warning about combining this with alcohol. I really didn't do anything different than I normally do when I was taking this antibiotic and never had any kind of problems at all.

honeybees
Post 1

I didn't think it was wise to mix any kind of medication with alcohol. All medications, whether they are an antibiotic or not have to be processed through the liver. If these are combined with alcohol, which is also hard on the liver, I don't think I would want to risk this.

I know most people wouldn't realize there might be damage to their liver as this probably wouldn't immediately show up. I think I will stay on the safe side and follow the advice I was given many years ago about mixing medication and alcohol.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email